Alert archive / South Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 19, 2001, 7:21 PM CDT for Edmunds County, South Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2001, 7:21 PM CDT (00:21 UTC)
- Expired
- Jul 19, 2001, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4721 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 200025 FFWABR SDC045-200415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 721 PM CDT THU JUL 19 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER THE WARNED AREA. THIS STORM IS IN THE SAME LOCATION AS THE STORM THAT PRODUCED HEAVY RAINFALL YESTERDAY. CURRENT RADAR ESTIMATES SHOW OVER 3 INCHES OVER THE PAST HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ KEARNS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:40 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 3:40 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT THU JUL 19 2001 LOOKS LIKE ANOTHER INTERESTING NIGHT ON TAP. FOCUS FOR THIS PACKAGE IS CONVECTION CHANCES AND EXTENT TONIGHT. MODELS HAVING SOME TROUBLE RESOLVING DETAILS. SEVERAL THINGS ARE GIVEN...UPPER RIDGE AXIS CURRENTLY OVER CENTRAL SOUTH DAKOTA. MINOR WAVES ARE RIDING THE WEST SIDE OF THIS FLOW. WATER VAPOR SHOWS MINOR DISTURBANCE CURRENTLY OVER WESTERN SOUTH DAKOTA. VISIBLE SATELLITE SHOWING CLOUDS FORMING IN THIS AREA. THIS AREA HAS BOUNDARY LAYER LIFTED INDEX VALUES OF -8. CAPE VALUES ARE GREATER THAN 3K J/KG. DEWPOINTS ARE NOT AS HIGH AS YESTERDAY BUT STILL IN THE 70S F. LOW LEVEL JET GETS ORGANIZED LATER TONIGHT AND FEEDS LIKELY AREA OF CONVECTION. WITH THUNDERSTORMS STARTING NOW IN THE WEST PART OF THE AREA EXPECT STORMS TO CONTINUE THIS EVENING. AGREE WITH SPC DISCUSSION ABOUT STORMS LIKELY FORMING MCS THAT WILL FOLLOW THE RIDGE TONIGHT. WILL PUT IN ANOTHER CHANCE OF STORMS SATURDAY NIGHT AS ANOTHER MID LEVEL WAVE MOVES OVER THE AREA. .EXTENDED DISCUSSION... THE STRONG UPPER RIDGE THAT HAS PLAGUED THE REGION WILL CONTINUE TO DO SO THROUGH THE EXTENDED PERIOD. H5 HEIGHTS LOWER SOME ON THE NORTH SIDE OF THE RIDGE DURING THE MID PART OF THE WEEK AS A SERIES OF SHORTWAVES RIDES OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS. AT THIS TIME...IT APPEARS THE STRONGEST WAVES WILL TRACK THROUGH ON TUESDAY AND WEDNESDAY...AT THE SAME TIME THAT A STATIONARY FRONT SETS UP ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA. HIGH PRESSURE MOVES INTO 4THE AREA FOR THE LATTER PART OF THE WEEK. WILL SEE SOME SLIGHT MODERATING TO THE TEMPS AS THE UPPER RIDGE DAMPENS SOME...BUT EXPECT TEMPS TO STILL REMAIN NEAR OR ABOVE NORMAL. .ABR...NONE. KEEFE/PARKIN
In the hours before
Local storm report, Jul 19, 5:37 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
537 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM 4.5 NE TOLSTOY SD TORNADO
07/18/01 EDMUNDS TORNADO DAMAGED A HOUSE
AND SEVERAL OUTBUILDINGS
0910 PM 5 NW ONAKA SD TORNADO
07/18/01 FAULK REPORTED BY PUBLIC
0855 PM 5 E HOVEN SD TORNADO
07/18/01 POTTER
0903 PM 5 E HOVEN SD 2.75 INCH HAIL
07/18/01 POTTER IN EXTREME NE CORNER OF
COUNTY
0915 PM 13 NW LOYALTON SD 1.00 INCH HAIL
07/18/01 EDMUNDS
0919 PM 4 NW ONAKA SD TORNADO
07/18/01 FAULK
0915 PM 4 NE TOLSTOY SD 1.75 INCH HAIL
07/18/01 POTTER
1030 PM 13 S BOWDLE SD 1.00 INCH HAIL
07/18/01 EDMUNDS
1030 PM 4 NW ONAKA SD FLOOD
07/18/01 FAULK FLOODING OF COUNTY ROADS
1154 PM KELDRON SD 60 MPH TSTM WIND GUST
07/18/01 CORSON
0150 AM 9W MOUND CITY SD 60 MPH TSTM WIND GUST
07/19/01 CAMPBELL
1207 AM 3 SW MCINTOSH SD 1.00 INCH HAIL
07/19/01 CORSON
1207 AM 3 SW MCINTOSH SD 58 MPH TSTM WIND GUST
07/19/01 CORSON
0230 AM 10 NE MOUND CITY SD 60 MPH TSTM WIND GUST
07/19/01 CAMPBELL
0335 AM 7 E LEOLA SD 60-70 MPH TSTM WIND GUST
07/19/01 MCPHERSON
0457 AM REDFIELD SD 1.00 INCH HAIL
07/19/01 SPINK IN AND AROUND TOWN
1215 AM 1 SW MCINTOSH SD 75 MPH TSTM WIND GUST
07/19/01 CORSON REPORTED BY SPOTTER
1235 AM MCLAUGHLIN SD 70 MPH TSTM WIND GUST
07/19/01 CORSON LAW ENFORCEMENT REPORTED
SMALL TREES DOWN
1235 AM MCLAUGHLIN SD 1.00 INCH HAIL
07/19/01 CORSON LAW ENFORCEMENT REPORTED
MOST WINDOWS OUT IN TOWN
AND CARS
GSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 59 min |
| Jul 19, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 33 min |
| Jul 19, 9:15 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 45 min |
| Jul 19, 9:49 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 56 min |
| Jul 19, 11:32 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 28 min |
| Jul 20, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 20, 2:52 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 23 min |
| Jul 20, 3:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 50 min |
| Jul 20, 4:20 AM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 55 min |
| Jul 20, 4:40 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 50 min |
| Jul 20, 4:57 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 20, 5:07 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 38 min |
| Jul 20, 5:39 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 51 min |
| Jul 20, 5:45 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 45 min |
| Jul 20, 6:22 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 38 min |
| Jul 20, 6:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 20, 7:03 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 27 min |
| Jul 20, 7:34 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 11 min |
| Jul 20, 7:37 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 38 min |
| Jul 20, 8:03 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 27 min |
| Jul 20, 9:36 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 39 min |
Nearby
Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.